Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Aug 14, 2012, 3:23 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It took effect at Aug 15, 2012, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2012, 3:23 PM CDT (20:23 UTC)
- In effect from
- Aug 15, 2012, 1:00 PM CDT
- Expired
- Aug 15, 2012, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
185 WWUS73 KFSD 142023 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 323 PM CDT TUE AUG 14 2012 .A STRONG COLD FRONT WILL PUSH ACROSS THE AREA LATE WEDNESDAY MORNING INTO THE AFTERNOON. COOLER TEMPERATURES AND STRONG NORTH NORTHWESTERLY WINDS WILL FOLLOW THIS FRONTAL PASSAGE DURING THE AFTERNOON HOURS. SDZ050-057-063-150430- /O.NEW.KFSD.WI.Y.0023.120815T1800Z-120816T0000Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 323 PM CDT TUE AUG 14 2012 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY. * WEATHER CONDITIONS...NORTH NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 40 MPH ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
4 follow-up statements
911 WWUS73 KFSD 150829 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 329 AM CDT WED AUG 15 2012 .A STRONG COLD FRONT WILL PUSH ACROSS THE AREA THIS AFTERNOON. COOLER TEMPERATURES AND STRONG NORTH WINDS WILL FOLLOW THIS FRONTAL PASSAGE DURING THE AFTERNOON AND EARLY EVENING HOURS. SDZ050-057-063-151630- /O.CON.KFSD.WI.Y.0023.120815T1800Z-120816T0000Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 329 AM CDT WED AUG 15 2012 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WEATHER CONDITIONS...NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 40 MPH ARE LIKELY THIS AFTERNOON THROUGH EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
874 WWUS73 KFSD 151641 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1141 AM CDT WED AUG 15 2012 .A STRONG COLD FRONT ACROSS CENTRAL SOUTH DAKOTA LATE THIS MORNING WILL PUSH ACROSS THE AREA THIS AFTERNOON. STRONG NORTH AND NORTHWEST WIND WILL DEVELOP AFTER THE FRONTAL PASSAGE. STRONGEST WINDS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4 PM...AND LINGER INTO THE EARLY EVENING HOURS. SDZ050-057-063-160000- /O.CON.KFSD.WI.Y.0023.120815T1800Z-120816T0000Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 1141 AM CDT WED AUG 15 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WEATHER CONDITIONS...NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 40 MPH ARE LIKELY THIS AFTERNOON THROUGH EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
796 WWUS73 KFSD 152036 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 336 PM CDT WED AUG 15 2012 .A STRONG COLD FRONT WILL CONTINUE TO MOVE EASTWARD ACROSS THE AREA THIS EVENING. BEHIND THE FRONT...NORTH TO NORTHWEST WINDS WILL BE STRONG INTO THE EARLY EVENING HOURS ACROSS SOUTH CENTRAL SOUTH DAKOTA. TOWARD SUNSET AND AFTER SUNSET...THE WINDS WILL BEGIN TO SUBSIDE. SDZ050-057-063-160000- /O.CON.KFSD.WI.Y.0023.000000T0000Z-120816T0000Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 336 PM CDT WED AUG 15 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WEATHER CONDITIONS...NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 40 MPH ARE LIKELY THROUGH EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
111 WWUS73 KFSD 152355 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 655 PM CDT WED AUG 15 2012 SDZ050-057-063-160100- /O.EXP.KFSD.WI.Y.0023.000000T0000Z-120816T0000Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 655 PM CDT WED AUG 15 2012 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... NORTH NORTHWESTERLY WINDS UP TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE OVER THE NEXT SEVERAL HOURS. HOWEVER ADVISORY CRITERIA WINDS ARE NOT EXPECTED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Aug 14, 1:15 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 14, 1:15 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 PM CDT TUE AUG 14 2012 .DISCUSSION.../ISSUED AT 115 PM CDT/ WEAK WAVE PUSHING SOUTHEAST THROUGH SOUTHERN SOUTH DAKOTA...WITH A LONG HISTORY OF PRECIPITATION WHILE DIGGING SOUTHEAST OUT OF MONTANA. EXPECT A BULK OF ACTIVITY TO SHIFT SOUTHEAST INTO EASTERN NEBRASKA...AND KEPT HIGHEST POPS GOING ALONG THE MISSOURI RIVER CORRIDOR THROUGH THE MID AFTERNOON. HOWEVER...A FAIRLY DISTINCT BAND OF MID LEVEL INSTABILITY IN PLACE...AND GIVEN THE CONTINUATION OF 850-700 HPA THETA E ADVECTION...WILL PROBABLY FIND A LEAST A MINIMAL THREAT OF MID BASED SHOWERS/ISOLATED THUNDER PUSHING EASTWARD DURING THE AFTERNOON. HRRR A LITTLE OVERZEALOUS WITH PRECIPITATION...AS TYPICAL...BUT IDEA THAT SOME THREAT SHIFTS EAST TOWARD A KMML TO KSUX AXIS LATER IN THE DAY SEEMS REASONABLE...AS DOES POTENTIAL FOR SOME DEVELOPMENT ON BACK EDGE OF CLOUDS BY LATER THIS AFTERNOON. AS A RESULT OF THE MUCH MORE EXTENSIVE CLOUDS...DID LOWER SOME TEMPS 3 TO 5 DEGREES IN HEART OF THE AREA...BUT THE FAR EAST WITH DELAY IN CLOUD ONSET...AND THE FAR WEST WILL BREAK OUT ENOUGH TO REACH EARLIER POTENTIAL. UPDATES OUT. /CHAPMAN && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. BETTER THREAT FOR CONVECTION LOOKS TO OCCUR THIS EVENING NORTH AND EAST OF THE AREA...WITH LESS FORCING/CONVERGENCE OF MID LEVEL WIND TO THE SOUTH AND WEST. HOWEVER...POTENTIAL FOR CONVECTION AT TAF SITES DEEMED TOO LOW TO MENTION IN THE ONGOING SET...BUT DID ADD IN A COUPLE HOURS OF SHOWERS FOR KSUX DURING THE MID TO LATE AFTERNOON ON PERIPHERY OF CORE OF WAVE DIGGING THROUGH EASTERN NEBRASKA. /CHAPMAN && .PREV DISCUSSION.../ISSUED AT 348 AM CDT/ YET ANOTHER PLEASANT SUMMER DAY EXPECTED ACROSS THE REGION TODAY WITH SURFACE HIGH PRESSURE SLIPPING SOUTHEASTWARD INTO THE MID MISSISSIPPI VALLEY BY THIS AFTERNOON. RETURN FLOW BEHIND THE HIGH WILL BRING INCREASED SOUTHERLY FLOW...WHICH WILL BE GREATEST ACROSS OUR WESTERN HALF. WINDS SHOULD BECOME BREEZY INTO THE JAMES VALLEY AND WESTWARD. HIGHS WILL BE WARMER TODAY THAN IN PREVIOUS DAYS WITH HIGHS MAINLY IN THE 80S...TO AROUND 90 IN SOUTH CENTRAL SOUTH DAKOTA. LOW LEVEL JET IS EXPECTED TO START KICKING IN THIS EVENING AND OVERNIGHT ACROSS CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. THIS WILL BE COUPLED WITH A WEAK MID LEVEL WAVE WHICH TRACKS EAST SOUTHEAST THROUGH THE FORECAST AREA. THIS SHOULD BE ENOUGH TO SQUEAK OUT SOME ISOLATED THUNDERSTORMS...ALTHOUGH THE MEAGER MOISTURE COULD WILL KEEP PRECIPITATION AMOUNTS WELL IN CHECK. A BROAD CANADIAN UPPER TROUGH DIGGING INTO THE NORTHERN PLAINS WILL DROP A FAIRLY POTENT COLD FRONT ACROSS THE NORTHERN PLAINS ON WEDNESDAY. MIXY SOUTH SOUTHWEST WINDS AHEAD OF THE FRONT WILL USHER IN THE WARMEST DAY OF THE WEEK AHEAD OF THE FRONT...WITH HIGHS IN THE UPPER 80S TO MID 90S. THE FRONT WILL TRACK THROUGH THE FORECAST AREA WEDNESDAY AFTERNOON AND EVENING...ACCOMPANIED BY A STRONG MID LEVEL WAVE A FRONTOGENESIS. CAPPING SHOULD HOLD OFF INITIAL CONVECTION IN OUR FAR WESTERN COUNTIES EARLY IN THE DAY...HOWEVER WILL LIKELY SEE SCATTERED STORMS START FIRING EAST OF A YANKTON TO BROOKINGS LINE IN THE LATE AFTERNOON AND BECOME MORE LIKELY ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA IN THE EVENING HOURS AS DAYTIME HEATING PEAKS AND THE 850 MB WAVE/FRONT DIGS INTO THE AREA. STEEP LAPSE RATES APPROACHING 10C/KM...1500+ J/KG CAPE AND 40 KT BULK SHEAR PER NAM FORECAST SOUNDINGS SUGGEST THE POTENTIAL FOR SOME SEVERE STORMS WITH HAIL AND WIND CONCERNS...ALTHOUGH LOWER LEVEL MOISTURE DOES APPEAR SOMEWHAT LACKING. WILL CONTINUE WITH LIKELY TO CATEGORICAL POPS WEDNESDAY EVENING ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA. DRY NORTHWEST FLOW SETTLES IN FOR THE LATER HALF OF THE WEEK. TEMPERATURES WILL BE QUITE A BIT COOLER ON THURSDAY WITH BREEZY NORTHERLY WINDS ADVECTING IN SOME BELOW NORMAL TEMPERATURES AND CLOUDS DECREASING THROUGH THE MORNING. HIGHS WILL LIKELY ONLY BE IN THE 70S ON THURSDAY AND FRIDAY...BUT WILL BE ON A GRADUAL WARMING TREND THROUGH THE WEEKEND. OVERALL CONDITIONS LOOK PRETTY DRY WITH ONLY SOME MINOR MOISTURE STARVED WAVES TRACKING THROUGH THE PLAINS IN THE NORTHWEST FLOW. GFS PAINTS SOME LIGHT POPS ACROSS THE AREA AROUND THE SATURDAY TIME FRAME...WHICH IS NOT WELL SUPPORTED IN THE OTHER MODELS. WILL CONTINUE TO LEAVE OUT ANY MENTION OF POPS BEYOND EARLY THURSDAY WITH LITTLE CONFIDENCE IN THE TIMING AND TRACK OF ANY MID LEVEL WAVE THAT DOES MAKE AN APPEARANCE. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Aug 14, 11:29 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1129 AM CDT TUE AUG 14 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1129 AM CDT TUE AUG 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON IN THE MID TO LOWER MISSOURI VALLEY...MAINLY FROM TYNDALL TOWARD SIOUX CITY...AND OTHER ISOLATED THUNDERSTORMS COULD DEVELOP THIS EVENING IN THE JAMES VALLEY AND SPREAD EASTWARD ACROSS THE REMAINDER OF THE FORECAST AREA OVERNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP VERY LATE WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. STORMS ARE EXPECTED EAST A LINE FROM MARSHALL TO VERMILLION...WITH THE BEST POTENTIAL ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. SOME OF THESE STORMS MAY BECOME SEVERE AND COULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Wind Advisories in South Dakota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.